• Anticonvulsants;
  • Drug Toxicity;
  • Teratogenicity;
  • Folic acid;
  • Prenatal diagnosis;
  • Genetic counseling

Summary: Exposure to antiepileptic drug (AED) treatment in utero occurs in 1 of every 250 newborns. The absolute risk of major malformations in these infants is about 7–10%, ˜3–5% higher than in the general population. Specific risk factors include high maternal daily dosage or serum concentrations of AED, low folate levels, polytherapy, and generalized seizures during pregnancy. Adverse pregnancy outcomes, including congenital heart malformations, facial clefts, spina bifida aperta, hypospadias, growth retardation, and psychomotor and mental retardation, are associated with, although not necessarily caused by, AED exposure. Specific cognitive defects, hypertelorism, and nail hypoplasia can be causally related to specific AED exposures. To prevent teratogenic side effects, the prospective mother should be treated with AEDs only when absolutely necessary. Monotherapy with the AED that is most effective in the lowest possible daily dose (divided into at least two or three administrations) should be prescribed. High-dose folate supplementation (4–5 mg/day) reduces the risk of a neural tube defect in a child whose sibling had such a defect, but its impact on the specific teratogenic risks of AEDs is unknown. A substantial proportion of fetal malformations may be secondarily prevented by prenatal diagnosis, consisting of a fetal structural ultrasound examination at weeks 18 and 20 of gestation and, with VPA or CBZ administration, an α1-fetoprotein analysis of amniotic fluid at week 16. Determination of a specific defect prevention strategy depends largely on parental attitudes toward prenatal diagnosis and termination of pregnancy, which should be discussed before conception. The availability of many new AEDs, many of which will be used in polytherapy, will make prospective evaluation of large numbers of pregnancy outcome on a population basis even more important in the future.